How to Talk to Your Doctor About Opioid-Induced Constipation

By

Allie Lemco Toren

Was this helpful? (2)
Doctor talking with patient

Opioids are one of the most commonly prescribed pain relievers today—and they return quality of life to many people suffering from chronic pain issues and pain after surgery or another medical procedure. However, opioids are not the perfect fix—they bring with them a risk of possible side effects. Some of these side effects can be so severe that patients decide they’d rather live with the pain than take their medication and suffer from issues like fatigue, dizziness, nausea, trouble breathing, and addiction.

The most common side effect of taking opioids—and one of the biggest reasons patients choose to stop treatment—is chronic constipation. Opioid-induced constipation (OIC) occurs because of the way opioids work in the gastrointestinal system, and while other side effects of opioids tend to fade with time, OIC remains constant. But you don’t need to choose between pain and constipation: there are many ways OIC can be treated, and the first step to managing symptoms is talking to your doctor.

Opioids may bring effective pain relief, but they also come with some baggage. Unfortunately, because of how they work in the body, opioids tend to cause uncomfortable, embarrassing, and painful constipation. Experts discuss why this occurs and what patients can do to find relief.

Medical Reviewer: William C. Lloyd III, MD, FACS Last Review Date: Jul 18, 2016

2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.